Texas, 2017

Hail in Texas, February 13, 2017

February 13, 2017 · NWS FWD · 1 event in 1 county or zone

Upper level storm came through the region producing small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Upper level storm came through the region producing small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 13, 8:15 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 13, 8:15 PM CST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
815 PM CST Mon Feb 13 2017

.MESOSCALE UPDATE...
01Z surface analysis reveals a 1010 mb low pressure center near
Uvalde Texas, embedded within an inverted trough axis which
extends to the northeast from the low center, trough Lampasas, and
then north of the Red River near Bowie/Ardmore. While a
substantial dewpoint gradient exists across our region early this
evening (upper 20s near Paris to lower 60s south and west of
Waco), the surface warm front associated with the low center
still appears to be south of our region, from perhaps an Uvalde-
San Antonio-near Galveston line, and roughly demarcated by the 64
F isodrosotherm. Southeasterly low-level flow within the above-
mentioned inverted pressure trough is, however, resulting in good
theta-e advection even to the north of the warm front as evidenced
by 60s dewpoints across our far southern counties.

Aloft, an upper-level low is spinning across the Bootheel of New
Mexico with an associated 80+ kt 300 mb jet streak slicing across
the underbelly of the low, and presently emerging across the
Trans-Pecos region of southwestern Texas. Increased divergence
aloft and forcing for ascent is presently resulting in an increase
in convection near the Big Bend region. To the east of this
activity, we're beginning to see an increase in both convective
coverage and vigor across portions of the Texas Hill Country.
These storms appear to be associated with the increased surface
convergence offered by the aformentioned inverted pressure trough.
It remains unclear whether this activity will be maintained as it
heads northward given 1) its separation from the more robust mid-
and upper-level ascent 2) more limited buoyancy with MUCAPE values
generally under 500 J/kg across our far southwestern counties. At
this time, it appears convective vigor may not be sustained as
this activity heads out of the Hill Country this evening into the
somewhat less buoyant airmass.

For the next few hours, made several updates to the grids to
reflect ongoing trends--mainly to bump dewpoints and temperatures
upwards and to refine the PoP grids to reflect likely/categorical
rain and isolated thunder west of I-35 through midnight. The
severe weather threat across our CWA appears low through this time
based on the above discussion.

After midnight and into Tuesday morning, showers and isolated storms
should expand across much of the region as better forcing arrives
from the west. Towards 3-6 AM, a narrow QLCS may begin to
materialize in the recovering airmass roughly south and east of a
Lampasas to Waco line where MUCAPE values may begin pushing
perhaps 700-1000 J/kg. Convection would be developing into a
kinematic environment favoring potentially strong to severe wind
gusts, and perhaps brief occurrences of embedded QLCS-tornadoes
should the line manage to ingest surface-based parcels. The
convection presently moving out of the Hill Country does,
however, throw a fly in the ointment here as it overturns the
environment to our south. This QLCS should then gradually build
northward--perhaps towards Athens and Canton--through the morning
hours on Tuesday as it spreads east of the I-35 corridor with a
continued severe threat.

Given the anticipated progressive nature of this system,
widespread flash flooding is not expected, although heavier bouts
of rain within thunderstorms may lead to localized hydrological
issues.

Carlaw

&&

.AVIATION...
/ISSUED 547 PM CST Mon Feb 13 2017/
/00Z TAFS/

VFR ceilings generally prevail across North Texas this evening but
a rapid deterioration is expected over the next several hours as a
strong upper low gets closer. This system will spread strong
forcing across the region and will result in an increase in
showers and thunderstorms through the overnight hours. Regional
radar imagery shows the bulk of the precipitation still off to our
west...but a few showers have developed over the last hour
southwest of Waco. As the coverage of showers and thunderstorms
increases later tonight...ceilings are expected to rapidly
decrease to around 1500 feet. Rain will prevail by about midnight
at all of the major airports and there will be sufficient
instability for elevated thunderstorms. Right now the best timing
for thunderstorms in the Metroplex appears to be during the early
morning hours on Tuesday between 5-7am or so. Otherwise...isolated
lightning strikes can be expected through the overnight hours.
MVFR conditions will generally prevail late tonight into Tuesday
with the exception of IFR conditions in areas of heavier
precipitation.

Most of the rain will come to an end later in the day on Tuesday
although the main line of showers/storms will move east of the
major airports during the late morning hours. Conditions will
gradually improve by Tuesday night.

Dunn

&&

.PREV DISCUSSION... /ISSUED 358 PM CST Mon Feb 13 2017/
An upper low will invade West Texas this evening, spreading
large-scale forcing for ascent across the Lone Star State. Initial
downstream impulses have already brought rainfall to portions of
West Texas, the latest of which is now wetting the Big Country.
The eastern fringes of this batch will impact our far western
zones through the evening commute. While the individual cells will
have a marked northerly component, as the system continues
advancing to the east, the rain will make steady eastward progress
as well. Scattered convection within the juicy air across South
Central Texas will move northward into the cold sector, allowing
areas to see spotty rainfall in advance of the main complex. The
widespread rainfall will enter our western zones late this evening
and reach the I-35 corridor during the early morning hours
Tuesday.

Low-level warm advection will intensify across the eastern half of
the state tonight, helping to nudge the warm sector into our
southern zones. The northern terminus of the 925mb trough will be
over North Central Texas, which should limit the progress of the
warm front. However, this will not inhibit the moisture flux above
the boundary and advancing convective elements will have an
endless supply of Gulf moisture on which to feast. Despite the
upward motion associated with the system aloft, the lapse rates
are unlikely to support strong updrafts. Surface-based
thunderstorms will be most numerous across South Texas and into
our southern zones though some of these will cross the boundary
and impact areas as far north as the I-20 corridor. The chance of
thunder will diminish toward the Red River.

Needless to say, precipitable water values will easily exceed
normal values for February though the richest moisture will be
confined to areas that feature dew points in excess of 60F south
of the surface boundary. The precipitation efficiency, combined
with training echoes within a dense convective complex, should
assure widespread rainfall totals in excess of one inch. Some
areas will top 2 inches. During and immediately after heavy rain,
some nuisance flooding may occur, particularly in urban areas, as
runoff ensues. But following our recent spate of dry weather,
these storm totals will be well below flash flood guidance, and no
significant flooding is expected during the event.

Shear profiles still point to the southern extent of the complex
evolving into a linear MCS as it reaches the buoyant air across
South Central Texas. If our southern zones are not cluttered with
showers/storms ahead of this line, it would continually ingest
unstable parcels capable of maintaining a squall line into East
Texas Tuesday morning. Dry mid-level air and 500mb winds topping
50kts may be sufficient for downburst winds, but this potential
will be confined to the warm sector. An extraordinarily warm/moist
nocturnal boundary layer, combined with strong directional/speed
shear in the sub-cloud layer, may promote some brief spin-ups.
However, the modest flow aloft, which will be nearly parallel to
the line, is not the most favorable profile aloft to support
bowing segments to aid in QLCS tornadogenesis.

A cold front will coincide with the main line of convection, which
will exit our southeastern zones by early afternoon. Although this
will bring an end to the heaviest precipitation, wrap-around
showers may persist in the cold air throughout the afternoon. By
Tuesday evening, the activity will be confined to our northeastern
zones, coming to an end thereafter.

A warming trend late in the week will return the 70s to the region
Friday through Sunday. The next system may bring another round of
widespread rainfall early next week.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    47  50  40  58  38 / 100 100  30   0   0
Waco                56  56  41  59  36 / 100 100  10   5   0
Paris               45  48  38  55  35 /  70 100  70   0   0
Denton              45  49  38  58  35 / 100 100  40   0   0
McKinney            46  49  39  56  35 / 100 100  40   0   0
Dallas              48  51  40  58  39 / 100 100  30   0   0
Terrell             50  52  40  58  36 /  70 100  40   0   0
Corsicana           56  56  41  58  38 /  60 100  30   5   0
Temple              57  57  40  60  36 / 100 100  10   5   0
Mineral Wells       45  48  37  58  34 / 100  90  20   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 13, 3:56 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
356 PM CST Mon Feb 13 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
356 PM CST Mon Feb 13 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Showers and thunderstorms will spread across the region from west to
east this evening and tonight. Some of the showers and storms will
produce moderate to heavy rain that may cause minor or nuisance
flooding, especially in low-lying areas or small creeks and streams.

In addition, there is a threat for a few severe storms south of a
line from Lampasas to Waco late tonight. Damaging winds and isolated
tornadoes will be the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A widespread rain event with isolated to scattered thunderstorms
will continue Tuesday. A few severe storms are possible Tuesday
morning south of a line from Waco to Athens. Damaging winds and
isolated tornadoes will be the main hazards. The thunderstorm
activity will shift east of Interstate 35 Tuesday afternoon. Although
the rain may be heavy at times, widespread flooding is not expected
but minor flooding across low- lying areas and smaller streams or
creeks is possible.

Another upper level system this weekend will bring a chance for
thunderstorms late Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested south of a Lampasas to
Waco to Athens line late tonight and Tuesday morning.

JLDunn

In the hours before

Special weather statement, Feb 13, 10:13 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1013 PM CST MON FEB 13 2017

TXZ156-140445-
Lampasas TX-
1013 PM CST MON FEB 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMPASAS COUNTY
UNTIL 1045 PM CST...

At 1011 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Lampasas, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Highway 183 between Lampasas and Lometa around 1030 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3126 9833 3115 9802 3103 9816 3103 9841
TIME...MOT...LOC 0411Z 214DEG 17KT 3105 9833

Dunn
Special weather statement, Feb 13, 10:21 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1021 PM CST MON FEB 13 2017

TXZ103-140445-
Denton TX-
1021 PM CST MON FEB 13 2017

...SPECIAL WEATHER STATEMENT...

At 1020 PM CST, Doppler radar was tracking a strong thunderstorm
southwest of Ponder, or 10 miles west of Denton, moving northeast at
50 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Krum around 1030 PM CST.
  Sanger around 1040 PM CST.
  Ray Roberts Park Johnson Branch around 1045 PM CST.

Other locations impacted by this storm include Ponder.

LAT...LON 3342 9697 3307 9720 3313 9739 3343 9738
TIME...MOT...LOC 0420Z 205DEG 43KT 3318 9730

Dunn

The radar

The Dallas/Ft Worth radar (KFWS), 91 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Denton

When
February 13, 10:42 PM CST
Where
Denton County, 1.8 mi NW of Sanger
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.390, -97.200

Dime to penny size hail reported 1.8 miles northwest of Sanger.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680617.